Texas, 2006

Tornado and Hail in Texas, May 9 to 10, 2006

May 9 to 10, 2006 · NWS LUB · 12 events in 4 counties and zones

Two isolated supercell thunderstorms developed east of a dryline that was roughly oriented along the Caprock Escarpment during the late afternoon and early evening hours of the 9th. These storms evolved into splitting supercells, and resulted in large hail up to two inches in diameter in Dickens and Motley Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5.9 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 9 Severe Thunderstorm and Significant Tornado Event Summary...Two isolated supercell thunderstorms developed east of a dryline that was roughly oriented along the Caprock Escarpment during the late afternoon and early evening hours of the 9th. These storms evolved into splitting supercells, and resulted in large hail up to two inches in diameter in Dickens and Motley Counties. The anticyclonic member from one of the mentioned storms propagated northward over Childress County during the early evening hours. The storm effectively lowered temperature-to-dewpoint depressions and locally backed the near-surface winds. A classic supercell subsequently propagated southeastward out of the Texas Panhandle and over Hall County. This storm interacted with the "outflow boundary" left by the departing anticyclonic storm. The southeastward propagating storm rapidly became tornadic near the northwestern corner of Childress. Large hail, damaging RFD winds, and the significant (F2) tornado resulted in nearly $6 million in damages and injured one. A school net weather instrument located at the heavily damaged Childress High School measured a peak wind gust of 109 MPH as the tornado destroyed the school's gymnasium.A second round of isolated severe storms produced large hail over the extreme southeastern Texas Panhandle as clean-up crews worked in the damaged areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 2:55 PM CST, 3 hours earlier.

Area forecast discussion, May 9, 2:55 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT TUE MAY 9 2006

.SHORT TERM...
LATEST ANALYSIS CONTINUES TO DEPICT THIS MORNING/S FRONTAL BOUNDARY
BISECTING THE FA. SATELLITE/RADAR TRENDS SHOW INCREASING CONVECTION
ALONG THE MOUNTAINS OF NEW MEXICO...AND INCREASING CU OVER THE
OKLAHOMA/TEXAS PANHANDLE. EXPECT A CONVECTIVE COMPLEX TO ORGANIZE
OVER THOSE REGIONS AND PROPAGATE SOUTHEASTWARD TOWARD THE NORTHERN
ZONES TONIGHT. SHEAR/INSTABILITY CONTINUE TO REMAIN SUFFICIENT FOR A
SLIGHT CHANCE OF SEVERE WEATHER WITH THIS ACTIVITY...WIND AND HAIL
THE PRIMARY THREATS.

A SECOND SURGE OF COOL/CONVECTIVELY ENHANCED RIDGING WILL PUSH
THROUGH THE FA EARLY WEDNESDAY. EXPECT LINGERING CLOUD COVER AT
LEAST THROUGH THE MIDDAY HOURS...WITH COOLER TEMPERATURES. DRIER AIR
WILL ALSO FILTER SOUTH IN THE WAKE OF TOMORROW/S FROPA...SO THE
CHANCE OF STORMS APPEARS TO BE LIMITED EXCEPT PERHAPS OVER THE
SOUTHWESTERN FA IN PROXIMITY TO THE BOUNDARY.

.LONG TERM...
STRONG UPPER TROUGH TRANSLATING EAST ACROSS THE CENTRAL PLAINS AND
MIDWEST WEDNESDAY NIGHT SHOULD FORCE ANOTHER COOL SURGE THROUGH
THE SOUTH PLAINS BY THURSDAY MORNING. THIS WILL KEEP TEMPERATURES
IN THE LOWER TO MIDDLE 70S WITH SURFACE HIGH PRESSURE BUILDING
OVER THE SOUTH PLAINS FROM THE NORTH.

THE SURFACE HIGH WILL BUILD EAST BY FRIDAY WITH A RETURN TO
SOUTHERLY FLOW AND STRENGTHENING UPPER LEVEL RIDGE OVER THE FOUR
CORNERS TO END THE WEEK. LOW LEVEL MOISTURE WILL RETURN TO THE
REGION BY FRIDAY AFTERNOON BUT STOUT RIDGE SHOULD SUPPRESS
CONVECTIVE ACTIVITY.

BUILDING RIDGE WILL ALLOW DAYTIME MAXIMA TO WARM INTO THE 80S TO
NEAR 90 BY SATURDAY BEFORE ANOTHER COLD FRONT APPROACHES THE SOUTH
PLAINS LATER SATURDAY OR SUNDAY.

UPPER TROUGH IS FORECAST TO DEEPEN OVER THE EASTERN TWO THIRDS BY
SUNDAY AND MONDAY WITH NORTHWEST TO NORTHERLY FLOW ALOFT
SHARPENING OVER THE SOUTH PLAINS. IF THIS SUMMER LIKE PATTERN
VERIFIES...LOW LEVEL MOISTURE SHOULD REMAIN IN PLACE WITH
DESTABILIZATION ALOFT OCCURRING AS COLD AIR INTRUDES ALOFT.
THUNDERSTORM COMPLEXES DEVELOPING OVER NORTHEAST NEW MEXICO/SE
COLORADO COULD AFFECT THE REGION FROM SATURDAY NIGHT THROUGH
MONDAY NIGHT. CHANCE POPS LOOK GOOD AT THIS TIME. ANY ACTIVITY
THAT DOES DEVELOP COULD BE STRONG TO LOCALLY SEVERE. CONFIDENCE
STILL TOO LOW FOR ELEVATED MENTION.

LONG RANGE GFS KEEPS THE SHARP NORTHERLY FLOW ALOFT PATTERN WITH A
SERIES OF WEAK COLD FRONTS AFFECTING THE REGION THROUGH THE MIDDLE
OF NEXT WEEK. ONLY MINOR CHANGES MADE TODAY. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  74  47  73 /  40  10  10  10
TULIA         51  73  49  73 /  40  10  10   0
PLAINVIEW     52  74  50  71 /  30  10  10  10
LEVELLAND     52  77  51  74 /  20  20  10  10
LUBBOCK       54  78  52  77 /  20  10  10  10
BROWNFIELD    56  84  53  74 /  10  20  10  10
CHILDRESS     56  77  53  76 /  50  20  10   0
SPUR          57  81  54  73 /  20  20  10  10
ASPERMONT     61  82  54  74 /  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/17
Hazardous weather outlook, May 9, 10:49 AM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1149 AM CDT TUE MAY 9 2006

TXZ021>044-101700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1149 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN AND
SOUTHEASTERN TEXAS PANHANDLE AND THE NORTHERN ROLLING PLAINS TONIGHT.
THE SLIGHT RISK AREA IS GENERALLY ALONG AND NORTH OF A LINE FROM
TULIA TO PADUCAH. STRONG THUNDERSTORMS DEVELOPING OVER NORTHEAST NEW
MEXICO THIS AFTERNOON ARE FORECAST TO EVOLVE INTO A GROUP OF STRONG
OR SEVERE THUNDERSTORMS OVER THE TEXAS PANHANDLE EARLY THIS
EVENING. THESE THUNDERSTORMS ARE THEN EXPECTED TO MOVE TOWARDS THE
NORTHERN ROLLING PLAINS LATE IN THE EVENING. THE PRIMARY THREAT
WILL BE LARGE HAIL...WITH A DAMAGING WIND THREAT BECOMING MORE
LIKELY LATE AS THE SYSTEM MATURES AND MOVES FARTHER SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS EVENING IN THE RISK AREA.

The radar

The Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dickens

When
May 9, 5:55 PM CST
Where
Dickens County, Mc Adoo
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.633, -100.633

Local fire department officials reported hail that ranged in size from peas to quarters in Mc Adoo.

Hail, Motley

When
May 9, 6:33 PM CST
Where
Motley County, Roaring Spgs
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.500, -100.433

Trained storm spotters reported very large hail in Roaring Springs. No damage was reported.A pair of splitting supercells developed over the Caprock Escapement during the late afternoon of the 9th. These storms produced large hail. No damage was reported.

Hail, Hall

When
May 9, 7:15 PM CST to 8:15 PM CST
Where
Hall County, Brice
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -100.300

Hail, Hall

When
May 9, 7:18 PM CST
Where
Hall County, Brice
Measured
2.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.417, -100.200

Hail, Hall

When
May 9, 7:39 PM CST
Where
Hall County, 8 mi SW of Memphis
Measured
2.75 in hail
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.417, -100.200

Hail, Hall

When
May 9, 8:10 PM CST to 8:15 PM CST
Where
Hall County, 3 mi S of Estelline
Measured
2.75 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
34.417, -100.200

Reports from multiple sources indicated that large hail, occasionally up to the size of baseballs, accompanied a supercell thunderstorm as it propagated southeastward from near Brice to near Estelline. Reports of golfball size hail was common along the hail swath. Giant baseball size hail damaged vehicles and resulted in at least minor roof damage near Estelline. The storm eventually produced a significant tornado in Childress.

Thunderstorm Wind, Childress

When
May 9, 8:25 PM CST to 8:40 PM CST
Where
Childress County, (Cds)childress Arpt
Measured
57 kt (66 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.717, -100.533

A swath of damaging winds were associated the storm's rear flank downdraft (RFD) from just west of Childress eastward over the northern half of the city. The Automated Surface Observing System (ASOS) located at the Childress Airport recorded a severe wind gust of 65 MPH at 20:25 CST. The RFD winds likely intensified as they spread east over Childress. A medium voltage utility pole was blown down near the intersection of U.S. Highways 83 and 287. In addition, siding was blown off of a large apartment complex on the west side of the city. Minor damage was widespread, with trees and utility lines downed. Some minor structural damage also was observed along the swath of damaging winds just to the south of the eventual tornado path.

Hail, Childress

When
May 9, 8:28 PM CST to 8:35 PM CST
Where
Childress County, Childress
Measured
1.75 in hail
Property damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
33.733, -100.983

Large hail accompanied the tornadic supercell that affected Childress during the evening of the 9th. Most of the hailstones ranged in size from quarters to golfballs. Minor damage to vehicles was reported.

Tornado, Childress

When
May 9, 8:30 PM CST to 8:40 PM CST
Where
Childress County, Childress
Rating
F2
Path length
1.5 mi
Path width
175 yd
Injuries
1 direct, 0 indirect
Property damage
$5.7 million
Reported by
NWS STORM SURVEY
Coordinates
34.417, -100.200

A tornado resulted in significant (F2) damage along a one and half mile path through the north side of Childress during the evening hours of the 9th. The tornado developed in a residential are of northwest Childress at 20:30 CST. Damage in the neighborhood was characterized as weak, with numerous downed trees, street signs, and damaged roofs. A resident was injured when a tree fell and struck him, breaking his arm and causing minor lacerations.The tornado then moved east toward the high school. Damage to the high school was extensive. A local television network, KVII-TV in Amarillo, operates an automated weather station on the campus as part of a regional school net. The instrument measured a 109 MPH wind gust as the tornado ripped through the facility at 20:32 CST. Damage at Childress High School was rated F1, with large brick walls blown inn and portions of the building's roof removed. The gymnasium was declared a total loss.The tornado intensified as it continued to move east across Fair Park. A large industrial building used to house city owned emergency vehicles was completely destroyed, with extensive damage to the fleet of vehicles that were parked inside. A tennis court was destroyed by wind-blown debris, and numerous large trees were uprooted. A large stone picnic table was blown northward along the wind fields convergent axis associated with center of the tornado's path. A well-built metal bridge that spanned Park Lake was blown a considerable distance downwind. Damage along the tornado's path through the park justified a significant rating (F2) on the Fujita Tornado Damage Intensity Scale. This given the magnitude of damage observed at the industrial building site, where large steel beams were completely torn from their bolted fixtures.The damage survey indicated that the tornado quickly weakened as it continued to move east of the park, and into more rural areas in the northeastern outskirts of the city.

Hail, Childress

When
May 9, 8:34 PM CST
Where
Childress County, Childress
Measured
2.75 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
33.900, -100.850

One report indicated that hailstones reached the size of baseballs in the northern part of Childress. Damage was restricted to dented vehicles and a few lightly damaged roofs.

Hail, Hall

When
May 10, 2:00 AM CST
Where
Hall County, Memphis
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.700, -100.883

A National Weather Service cooperative observer reported quarter size hail in Memphis.

Hail, Childress

When
May 10, 2:22 AM CST
Where
Childress County, Childress
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -100.883

Local law enforcement officials reported that another severe storms impacted Childress with large hail during the very early morning hours of the 10th. Large hail ranging in size from dimes to the quarters covered the ground in the city. Although no additional damages occurred, the hail disrupted clean-up efforts in the wake of the tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyThe tornado archive for Texas, 2006Warnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505931, 5505932, 5505933, 5505934, 5505935, 5505936, 5506182, 5505197, 5506183, 5505198, 5505199, 5505200.